Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Atlanta, GA

August 29, 2018Carroll County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 29, 2018, 2:21 PM EDT for Carroll County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2018, 2:21 PM EDT (18:21 UTC)
Expired
Aug 29, 2018, 2:45 PM EDT
In force
24 min
Issued by
NWS Atlanta, GA
Wind
40

County Carroll County, GA

The radar

The Atlanta radar (KFFC), 36 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.4 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 779 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
779 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

784 
WWUS82 KFFC 291821
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
221 PM EDT WED AUG 29 2018
 
GAZ042-053-291845-
Coweta GA-Carroll GA-
221 PM EDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COWETA AND
SOUTHEASTERN CARROLL COUNTIES UNTIL 245 PM EDT...

At 221 PM EDT...a strong thunderstorm was over Whitesburg, or 10
miles northwest of Newnan. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning 
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Whitesburg, Plant Yates, Byers Crossroads and Seaton Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3360 8493 3359 8491 3357 8490 3358 8487
      3356 8483 3354 8483 3352 8482 3351 8482
      3336 8495 3346 8505
TIME...MOT...LOC 1821Z 028DEG 4KT 3349 8492 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 29, 1:45 PM EDT, 36 minutes earlier.

Area forecast discussion, Aug 29, 1:45 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
145 PM EDT Wed Aug 29 2018

.PREV DISCUSSION... /Issued 1140 AM EDT Wed Aug 29 2018/

UPDATE...
Forecast is largely on track as development of scattered diurnal
convection is expected to continue to increase over the next few
hours. As has been the case with isolated heavy showers in far
north Georgia this morning, movement will likely be rather slow
given weak steering flow, so locally heavy rainfall will be
possible.

RW

PREV DISCUSSION... /Issued 750 AM EDT Wed Aug 29 2018/

UPDATE...

12z Aviation update below.

Baker

PREV DISCUSSION... /Issued 347 AM EDT Wed Aug 29 2018/

SHORT TERM /Today through Thursday/...
Expecting more widespread diurnal convection today given the recent
trend of less ridge influence from the east so have a bit higher
chance pops for the western majority of the CWA. Airmass has
marginal conditional instability again so not expecting severe
though a few strong cells could occur.

A weak impulse approaches the TN valley late Thursday (looks a bit
less progressive than before) so advertising high end chance to low
end likely for parts of the north and west given a bit more forcing
possible for showers and storms though thinking daytime heating will
again be main player.

Temps staying near climo norms with upper 80s for most spots.

Baker

LONG TERM /Thursday Night through Tuesday/...
A weak upper trough will be located just west of the forecast area
to start the long term along with weak but deep southerly flow.
The upper trough will weaken over the weekend as high pressure
aloft builds over the mid-southern Appalachians. This will provide
a more easterly upper flow through Tuesday with potential for weak
waves to move across. The European has picked up one of these
waves and looks to turn it into a tropical low that moves across
central FL late Tuesday. For now this will be a watch and see.

Otherwise there will be plenty of moisture to fuel highly diurnal
showers and storms across the area. Overall forecast instability
is rather so so at this point. The GFS is the wettest with rain
amounts and the NAM/European less so.

Forecast high temperatures will be close to normal throughout
the long term and forecast low temperatures will be near to
slightly below normal.

BDL

&&

.AVIATION...
18Z Update...
SCT/BKN cumulus in the VFR range will characterize this afternoon
and evening along with scattered shra/tsra. Expect shra/tsra
coverage to diminish after sunset. VFR conditions will largely
persist with the exception of patchy fog early Thursday morning,
especially in CSG/MCN vicinity. Expect additional scattered
convection Thursday afternoon. Winds today are light at around
4-6 kts and will diminish to less than 5 kts overnight. Wind
direction has been largely variable, though predominant direction
is expected to remain SW/SSW through the TAF period at most sites.

//ATL Confidence...18Z Update...
Medium confidence on wind direction.
High confidence on other elements.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          89  71  89  70 /  30  20  40  30
Atlanta         88  73  88  72 /  40  30  50  40
Blairsville     84  65  83  64 /  50  30  60  50
Cartersville    89  70  88  69 /  50  30  50  40
Columbus        89  73  89  72 /  50  30  40  30
Gainesville     87  70  87  70 /  40  30  50  40
Macon           90  71  90  71 /  30  20  30  20
Rome            90  71  89  70 /  50  30  50  40
Peachtree City  89  70  88  70 /  50  30  40  30
Vidalia         91  73  90  72 /  20  20  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RW
LONG TERM....01
AVIATION...RW
Hazardous weather outlook, Aug 29, 2:18 PM EDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
218 PM EDT Wed Aug 29 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-301830-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
218 PM EDT Wed Aug 29 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Isolated to scattered thunderstorms are expected across north and
central Georgia, most so this afternoon and evening. A few strong
storms will be possible with gusty winds, frequent lightning and
heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered to possibly numerous showers and thunderstorms
can be expected across the area. At this time, the threat
for any severe weather is low, however, a few storms
could be strong with gusty winds, frequent lightning and
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Aug 29, 9:52 AM EDT, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
952 AM EDT WED AUG 29 2018

GAZ005-007-291430-
Gilmer GA-Murray GA-
952 AM EDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GILMER AND
EAST CENTRAL MURRAY COUNTIES UNTIL 1030 AM EDT...

At 950 AM EDT...a strong thunderstorm was near Fort Mountain State
Park, or near Chatsworth. This storm was nearly stationary.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Chatsworth, Eton, Crandall, Conasauga Lake and Fort Mountain State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3489 8462 3485 8462 3485 8454 3468 8464
      3475 8480 3492 8472
TIME...MOT...LOC 1350Z 290DEG 4KT 3481 8468
Special weather statement, Aug 29, 2:18 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
218 PM EDT WED AUG 29 2018

GAZ011-019-291845-
Chattooga GA-Floyd GA-
218 PM EDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHATTOOGA AND
NORTHERN FLOYD COUNTIES UNTIL 245 PM EDT...

At 217 PM EDT...a strong thunderstorm was near Trion, or near
Summerville. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Summerville, Trion, Lyerly, Subligna, Berryton, Tidings, Armuchee and
James H. Floyd State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3459 8537 3458 8535 3459 8535 3459 8512
      3436 8514 3438 8542
TIME...MOT...LOC 1817Z 354DEG 4KT 3453 8525

WIND...40MPH
Special weather statement, Aug 29, 2:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
221 PM EDT WED AUG 29 2018

GAZ042-053-291845-
Coweta GA-Carroll GA-
221 PM EDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COWETA AND
SOUTHEASTERN CARROLL COUNTIES UNTIL 245 PM EDT...

At 221 PM EDT...a strong thunderstorm was over Whitesburg, or 10
miles northwest of Newnan. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Whitesburg, Plant Yates, Byers Crossroads and Seaton Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3360 8493 3359 8491 3357 8490 3358 8487
      3356 8483 3354 8483 3352 8482 3351 8482
      3336 8495 3346 8505
TIME...MOT...LOC 1821Z 028DEG 4KT 3349 8492

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 8:02 PM EDTSpecial Weather StatementFFCTalbot43 min
Aug 28, 8:08 PM EDTSevere Thunderstorm WarningFFCHarris, Muscogee, Talbot32 min
Aug 29, 9:52 AM EDTSpecial Weather StatementFFCMurray38 min
Aug 29, 2:18 PM EDTSpecial Weather StatementFFCChattooga27 min
Aug 29, 3:02 PM EDTSpecial Weather StatementFFCFulton28 min
Aug 29, 4:05 PM EDTSpecial Weather StatementFFCPolk25 min
Aug 29, 4:08 PM EDTSpecial Weather StatementFFCBartow37 min
Aug 29, 4:13 PM EDTSevere Thunderstorm WarningFFCBartow33 min
Aug 29, 4:37 PM EDTSpecial Weather StatementFFCGordon23 min
Aug 29, 4:48 PM EDTSpecial Weather StatementFFCPolk27 min
Aug 29, 5:00 PM EDTSpecial Weather StatementFFCForsyth30 min
Aug 29, 6:19 PM EDTSpecial Weather StatementFFCDooly26 min
Aug 29, 6:23 PM EDTSpecial Weather StatementFFCMeriwether37 min
Aug 29, 6:46 PM EDTSevere Thunderstorm WarningFFCMeriwether29 min
Aug 29, 6:47 PM EDTSpecial Weather StatementFFCHarris28 min
Aug 29, 7:07 PM EDTSpecial Weather StatementFFCSumter23 min
Aug 29, 7:16 PM EDTSpecial Weather StatementFFCTroup29 min

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.